From reading all the interesting posts on this website, I have come to the conclusion that if you have Hashi's - the Synthroid (or whatever meds you are taking) are only going to replace the thyroid hormone that you are missing and are not quick fixes for all the symptoms that are so common in Hashi's. Do the presence of antibodies which are attacking the thyroid cause any of these symptoms. Is there any connection between how high your antibodies are and how badly you feel? Also is there anyway to reduce the antibodies and if so, would it relieve any of the symptoms. Once your thyroid is completely non functioning, do the antibodies remain? I just find this interesting and don't want to sound like Mrs. 1001 questions.
Although I do feel tired and cranky, I guess after all the testing was complete and my Dr. came back with a diagnosis of Hashi's, I was relieved. I am not underplaying this disorder, but I have a few friends that are dealing with much more trying illnesses. I think taking a pill a day and taking better care of myself (which we should have been doing a long time ago) is not that bad. I tend to think a positive attitude helps a lot more than meds can.
Thyroid antibodies do indeed cause symptoms, and it has been documented that these symptoms can even appear BEFORE the actual thyroid hormoen levels (T3 and T4) are out of range.
What can we do, as patients, to lower the antibody counts? Take Selenium.
Selenium has been shown to reduce thyroid antibody counts and the associated symptoms in a few clinical trials, and is VITAL in the process of converting T4 (as in the med you are taking) to the more active T3 that many of your tissues need. In addition to these nice things, Selenium is also reported to be a great antioxidant, and it is inexpensively and readily available just about anywhere that sells vitamins and minerals.
For elevated antibodies, try taking 200mcg of Selenium a day for a month, then drop back to 100mcg a day for long-term maintenance (Men need more selenium and my opt to stay at 200 mcg).
I am not a doctor, nor have I ever played one on TV...
TPO Antiobodies are Hashi's? Tg Antibodies are Graves? I have Hashi's and have mostly been going from either in the HyperT mode or normal range. I have been so tired I just want to go home and sleep...forget about eating dinner, have been very irritable, so cold. Would I now be in the HypoT? If I am my endo says, that I can start meds. What kind of meds and what would be my dosage be? I am going to make an appointment with my gyno to see if she will do all the correct/necessary thyroid bloodwork, and then I am going to make an appointment with my endo. I feel so terrible!
My antibody levels were very high and my TSH was in-range when I began treatment. I was also taking extremely good care of myself when I became ill: vegetarian diet w/ health supporting herbs, lots of water, jogging 45+ miles per week and getting to bed before 10pm. I had just had my 5th baby and was extremely happy with my life...positive attitude and all .
Wish I could say that "pill a day" was sufficient but for many people it isn't. Hashi's is not a big deal for some yet for others like myself it's a nightmare. I have friends with lupus, RA and MS who have told me that I have worse symptoms than they do. I don't think there's a better or worse trade-off when it comes to chronic disease .
The antibodies can be extremely high and a person may not have any symptoms; with someone else their antibodies may only be slightly elevated yet they're extremely ill. With Hashi's the levels don't make a difference...it's very individual.
I have Hashi's with elevated TPO and Tg antibodies. I take selenium but have not noticed a difference in my symptoms yet my Tg antibodies are the ones that are very high...my TPOabs are only slightly elevated.
I don't know if the antibodies remain once the thyroid is no longer functioning. Most drs do not run the antibody test more than once after a dx is made; so it's hard to say. Not sure if there's any studies on it either.
Rockylucy, TPO and Tg antibodies aren't specific to Graves but they can occur. TSI antibodies are the Graves antibodies. TPO and Tg are primarily found in Hashi's. If a person has all three antibodies they have an uncommon condition called Hashitoxicosis (which is not recognized by very many drs and may actually be more common than assumed).
You very well might be hypoT. I fluctuate quite a bit between the two; I even have a few days of "normalcy" sometimes .
The type of meds and dosage will depend on your dr most likely. I started out on Synthroid but switched to Armour. When I went to my endo she took me off the Armour and put me on Levoxyl. I'm on 50mcg. Usually they'll start you out at 25-50mcg and move up gradually from there (they usually test every 6 weeks until your labs are in range...regardless of how you feel; unless of course you have a fantastic dr who treats based on symptoms).
Personally I would prefer to go back on Armour but my endo is not in favor of it and therefore I don't believe I would receive adequate care (not that I am now ).
I'm so sorry you're feeling so rotten! My heart goes out to you...my labs are always in range and regardless of how I feel my endo will not do anything about it. Then again I fluctuate so much in my symptoms between hyper and hypo I'd like to be able to regulate my own meds (I could take a little more when I'm feeling hypo and a little less when I get hyper...I think it would help).
Thanks so much! I feel much better after reading your post. I guess it has to get worse before getting better. I do fluctuate between hyper and "normal". When I have had a blood test done it has never come back hypo....only hyper or "normal". I hope you will be feeling better soon.
I am so afraid of taking herbs, but I know....I am crazy.....willing to try acupuncture. I just need to find a good one in the Killeen, Temple, or even Austin area. You could say I am getting pretty desperate. I have heard so many bad things about $ynthroid....I am so afraid to take that, but will try it. Like I said...I am desperate.
Take care! Thank Goodness for this board and for everyone posting on this board.
Hi Cindy! My labs have only been normal or hyper also (although my TSH has been as high as 3.85 this is still "in range" according to my lab even though the AACE has changed the diagnosing criteria to anything over 3.0).
I think acupuncture is a wonderful option...I've heard many people have had success with it (meaning it improved their symptoms). I tread cautiously with herbs. I'm not afraid to use them but I do A LOT of research before I do. I've had some bad experiences with herbs and supplements that were supposed to be beneficial and "free of side effects" .
I understand that desperate feeling!!
Let us know how it goes if you're able to find an acupuncturist!!
Thanks to everyone for your informative posts. I didn't mean to downplay the symptoms of Hashi's, I just feel that a positive attitude is important. Believe me, I also feel tired, weepy and miserable. I just meant to say that I thank God every day that I have something that is treatable.
Thanks again, Molly
ps Thanks, I will try the Selenium